Virginia, 2003

Hail and Damaging Winds in Virginia, May 9, 2003

May 9, 2003 · NWS RNK · 23 events in 10 counties and zones

A severe thunderstorm during the afternoon of the 9th tracked from about 7 miles northeast of Centenery to 7 miles east northeast of Dillwyn. At times the damage path was 2 miles wide with sporadic damage to buildings and 3 comercial chicken houses destroyed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$785,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon and evening hours on the 9th produced hail up to golf ball size, damaging winds, and dangerous lightning.A severe thunderstorm during the afternoon of the 9th tracked from about 7 miles northeast of Centenery to 7 miles east northeast of Dillwyn. At times the damage path was 2 miles wide with sporadic damage to buildings and 3 comercial chicken houses destroyed. Numerous large trees were downed and uprooted along the path of the storm. In addition to the damaging winds, this storm also produced golf ball size hail along it's track. A fatality also occured when a tree was toppled onto a house in Arvonia.Thunderstorm winds downed numerous trees in Nathalie with many reports of damage to automobiles and houses. Thunderstorm winds knocked down trees 4 mile east-northeast of Newcastle, broke off 2 inch diameter tree limbs 1 miles south of Bedford City, snapped off trees and tore down a conveyor tower 2 miles east northeast of Newcastle, knocked down numerous trees which blocked roads in Buchanan and Turbeville, toppled trees and power lines, damaged the a barn and tore some shingles off a house from 2 miles northwest of Huddleston to Huddleston, snapped off trees and knocked down a school zone traffic light sign in Altavista, knocked down numerous trees, damaged a house, and moved a metal shed 100 feet in Hurt, knocked down numerous trees in Huddleston, knocked down numerous trees Hurt, and from Clover to 3 miles southeast of Dryburg.A woman was injured when she was struck by lightning in Roanoke.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 9, 1:30 PM EST, 25 minutes earlier.

Area forecast discussion, May 9, 1:30 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
230 PM EDT FRI MAY 9 2003

MODELS CONT TO HANDLE WAVES COMING OVER THE RIDGE WITH RELATIVELY
GOOD CONSISTENCY.

CRNT WAVE OF STORMS WILL EXIT THE REGION THIS EVENING...WITH ANOTHER
WAVE PROGGED TO MOVE OVER THE MID-ATL AREA TMRW...ALBEIT JUST A BIT
FURTHER NORTH.  THEN UPR RIDGE PROGRESSES EAST.  STRONG WAVE
ROTATING THRU THE TROF OVER THE GREAT LAKES PUSHES A COLD FRONT THRU
THE AREA SUNDAY.  PCPN ALONG THE FRONT WILL DIMINISH THRU THE DAY AS
DYNAMICS PULL OUT TO THE NORTH.

CLEARING SUNDAY NIGHT...WITH MOSTLY CLEAR AND COOL WX THRU TUESDAY
NGT OR WED.  SOME UPSLOPE SHOWERS POSSIBLE IN THE FAR NW MONDAY AFTN
AND EVE. NEXT WAVE STILL PROGGED TO APPROACH THE AREA TOWARD
THURSDAY AND FRIDAY.

FCSTID =    9
ROA   65  82  67  83 /  30  30  30  40
LYH   62  83  68  84 /  30  30  30  30
DAN   64  87  69  87 /  30  30  30  30
BLF   60  79  64  72 /  30  30  30  50
LWB   57  78  61  70 /  30  30  40  50
BCB   60  80  63  76 /  30  30  30  40
TNB   60  77  59  74 /  30  30  20  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, May 9, 3:55 AM EST, 10 hours before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-100845-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE COUNTY
WARNING AREA TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE RISK OF SEVERE WEATHER WILL CONTINUE SATURDAY AFTERNOON AND
EVENING AND AGAIN ON SUNDAY. A COLD FRONT MOVING ACROSS THE REGION
ON SUNDAY WILL BE THE LEADING EDGE OF A COOLER AIRMASS...WITH DRY
WEATHER EXPECTED THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

AMS

In the hours before

Special weather statement, May 9, 11:05 AM EST, 2 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ
042>045-101000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 PM EDT FRI MAY 9 2003

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON AND EARLY TONIGHT. THE THREAT THIS AFTERNOON AND
EARLY TONIGHT IS GREATEST ACROSS THE GREENBRIER VALLEY...THE
ALLEGHANY HIGHLANDS... AND AREAS NORTH OF A LINE FROM ROANOKE TO
LYNCHBURG.  THIS AREA WILL BE IN THE VICINITY OF A WARM FRONT THAT
WILL BE PUSHING NORTH.  LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY
SOME OF THESE STORMS.

ELSEWHERE SCATTERED THUNDERSTORMS MAY DEVELOP...WITH THE POTENTIAL
FOR ISOLATED STORMS TO CONTAIN LARGE HAIL AND DAMAGING WINDS.

ACTIVATION OF SKYWARN SPOTTER GROUPS MAY BE NEEDED LATER TODAY. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST INFORMATION ON THE SEVERE STORM POTENTIAL TODAY AND TONIGHT.

AMS/SPN
Special weather statement, May 9, 1:30 PM EST, 25 minutes before
WVZ045-092000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT FRI MAY 9 2003

STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 4 PM.  SOME
OF THE STORMS MAY CONTAIN SMALL HAIL AND STRONG GUSTY WINDS...AS
WELL AS FREQUENT DANGEROUS LIGHTNING.

$S

BS

The radar

The Norfolk radar (KAKQ), 153 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 9 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Buckingham

When
May 9, 1:55 PM EST to 2:10 PM EST
Where
Buckingham County, 7 mi NE of Centenary
Measured
80 kt (92 mph) measured gust
Deaths
1 direct, 0 indirect
Property damage
$350,000
Reported by
NWS STORM SURVEY
Coordinates
37.767, -78.433

Hail, Buckingham

When
May 9, 1:55 PM EST to 2:10 PM EST
Where
Buckingham County, 7 mi NE of Centenary
Measured
1.75 in hail
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
37.767, -78.433

Hail, Buckingham

When
May 9, 2:00 PM EST
Where
Buckingham County, Arvonia
Measured
1.75 in hail
Reported by
UNKNOWN
Coordinates
37.683, -78.333

Hail, Alleghany

When
May 9, 2:00 PM EST
Where
Alleghany County, 1 mi SW of Earlehurst
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
37.650, -80.267

Thunderstorm Wind, Craig

When
May 9, 2:00 PM EST
Where
Craig County, 4 mi ENE of New Castle
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -80.050

Thunderstorm Wind, Craig

When
May 9, 2:00 PM EST
Where
Craig County, 2 mi ENE of New Castle
Measured
80 kt (92 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -80.083

Thunderstorm Wind, Botetourt

When
May 9, 2:15 PM EST
Where
Botetourt County, Buchanan
Measured
70 kt (81 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
37.517, -79.683

Thunderstorm Wind, Bedford

When
May 9, 2:35 PM EST to 2:45 PM EST
Where
Bedford County, 2 mi NW of Huddleston
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
37.183, -79.517

Thunderstorm Wind, Bedford

When
May 9, 2:55 PM EST
Where
Bedford County, 1 mi S of Bedford City
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
37.320, -79.533

Thunderstorm Wind, Campbell

When
May 9, 3:15 PM EST
Where
Campbell County, Altavista
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
37.117, -79.300

Lightning, Roanoke (C)

When
May 9, 3:20 PM EST
Where
Roanoke (C) County, Roanoke
Injuries
1 direct, 0 indirect
Reported by
UNKNOWN
Coordinates
37.271, -79.941 (the zone’s center; the record gives no point)

Hail, Salem (C)

When
May 9, 3:25 PM EST
Where
Salem (C) County, Salem (C)
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
37.300, -80.050

Thunderstorm Wind, Pittsylvania

When
May 9, 3:33 PM EST to 3:38 PM EST
Where
Pittsylvania County, Hurt
Measured
75 kt (86 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.083, -79.283

Hail, Campbell

When
May 9, 3:40 PM EST
Where
Campbell County, Brookneal
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -78.967

Hail, Halifax

When
May 9, 3:50 PM EST
Where
Halifax County, Volens
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
36.933, -79.017

Hail, Halifax

When
May 9, 3:55 PM EST
Where
Halifax County, 1 mi N of Crystal Hill
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.870, -78.900

Thunderstorm Wind, Bedford

When
May 9, 3:55 PM EST
Where
Bedford County, Huddleston
Measured
70 kt (81 mph) estimated gust
Reported by
UNKNOWN
Coordinates
37.167, -79.483

Thunderstorm Wind, Halifax

When
May 9, 4:10 PM EST
Where
Halifax County, Nathalie
Measured
80 kt (92 mph) estimated gust
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
36.933, -78.950

Thunderstorm Wind, Pittsylvania

When
May 9, 4:15 PM EST
Where
Pittsylvania County, Hurt
Measured
65 kt (75 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
37.083, -79.283

Hail, Halifax

When
May 9, 4:25 PM EST
Where
Halifax County, Crystal Hill
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.850, -78.900

Thunderstorm Wind, Halifax

When
May 9, 4:45 PM EST
Where
Halifax County, Turbeville
Measured
65 kt (75 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.617, -79.033

Thunderstorm Wind, Halifax

When
May 9, 5:25 PM EST to 5:50 PM EST
Where
Halifax County, Clover
Measured
70 kt (81 mph) estimated gust
Reported by
UNKNOWN
Coordinates
36.833, -78.733

Hail, Halifax

When
May 9, 5:25 PM EST
Where
Halifax County, Clover
Measured
1.75 in hail
Reported by
UNKNOWN
Coordinates
36.833, -78.733

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Buckingham2003-05-0930MalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355515, 5355516, 5355517, 5355518, 5355519, 5355520, 5355521, 5355522, 5355523, 5355524, 5355805, 5355804, 5355806, 5355809, 5355807, 5355808, 5355810, 5355812, 5355813, 5355811, 5355814, 5355815, 5355816.